Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dealing with the possibility of having permanant liver damage from HIV medications
Oct 16, 2011

I have been trying to deal with this possibility for a few weeks now. My antidepressants have been halted as well as HIV meds because of liver damage. I have been off my HIV medication for 2 months (doctor recommended). It is of great concern that my liver may not heal, which is a real possibility at this point after having had many tests run, including a liver biopsy. We have been looking for answers since June and there are none to be found except that Truvada may have damaged my liver. My liver function tests continue to be very high and my depression has deepened. Then when I read that Dr. Bob had died and it hit me very hard. I have been working in HIV prevention since I was diagnosed in 2003 and recently, because of my liver, had to reduce my hours and have missed a great deal of work. I did this work as my way to "get back at the disease" and I have been successful in this way to an extent. Dr. Bob was an inspiration to me and also kind of a mentor (although he didn't know it). I have been on the same regimen of HIV meds since 2004 and this happened all of the sudden. I am in therapy because of this, but since the antidepressants have been halted I am only taking ativan for anxiety and high blood pressure medication. I just am lost at how to lift my spirits. Do you have any suggestions? The fatigue of the HIV, immune reconstitution syndrome and my liver are made worse by depression. I sometimes just want to curl up in a ball and give up.

Response from Dr. Fawcett

I'm sorry to hear about the concern with your liver. There are times when it seems there is one setback after another and emotional resilience can become low. During those times I think it's a good idea to really focus on the present and on those things over which you have some control, which just for today may be simply getting adequate rest, practicing meditation, eating healthy, etc. Since your diagnosis in 2003, I'm sure you have developed some methods to deal with these times including, as you note, work. Perhaps you can utilize your reduced work hours for such self-care. I know this may seem difficult during periods like this, but creating a gratitude list every day can be really effective at counteracting some of the negative feelings.

I would also recommend consulting with your physician as well as a psychopharmacologist who might be able to recommend an antidepressant that would be less taxing on your liver. Ask about the Ativan as well. Taken over long periods of time it can create "rebound" which can actually worsen anxiety symptoms.

Take care and thanks for writing.

-David



Previous
Totally concerned after anal sex
Next
Still testing negative but really concerned

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement